Arizona, 2017

Hail in Arizona, August 14, 2017

August 14, 2017 · NWS FGZ · 1 event in 1 county or zone

Enough moisture remained over eastern Arizona to produce strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Enough moisture remained over eastern Arizona to produce strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 14, 3:23 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 14, 3:23 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
323 PM MST Mon Aug 14 2017

.SYNOPSIS...A few thunderstorms are expected the rest of this
afternoon and early evening along and east of a line from Payson
to Page, with dry conditions west of this line. A slight chance of
storms will linger Tuesday near the White Mountains, with much
drier and breezy conditions elsewhere. Dry weather will persist
through at least Friday, with a chance of storms gradually
returning for the weekend.

&&

.DISCUSSION...Drier air aloft is moving into the state this
afternoon and has shut off thunderstorm activity west of a Page to
Payson line. East of this line, enough low level moisture remains
for increased instability and scattered thunderstorms, some strong
or severe. The most active areas for the rest of the afternoon are
expected over portions of Apache County before dissipating this
evening. The drier air to our west will continue to filter in
Tuesday through the rest of the work week, with mostly sunny skies
and the only chance of storms being Tuesday afternoon near the
White Mountains. An upper trough moving through Tuesday will also
bring gusty southwest winds of 15-25 mph. The trough will keep
daytime temperatures a few degrees below normal, with overnight
lows several degrees below normal due to the dry air mass.

Models suggest a more favorable flow pattern for moisture return
developing during the weekend, as high pressure becomes centered
east of the state. We continue to advertise a slow increase in
thunderstorm chances for the weekend but confidence remains low at
this point.

&&

.AVIATION...For the 00Z package...Expect sct shra/tsra and isold
+tsra mainly east of a KRQE-KSJN line through 02Z. MVFR/IFR in the
stronger storms. Mainly VFR conditions elsewhere with SW sfc winds
10-20kts. VFR all areas aft 02Z. SW sfc winds 15-25kts after 18Z
Tuesday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect dry and breezy conditions Tuesday and
Wednesday. The only exception being a slight chance of showers and
thunderstorms on Tuesday over the eastern White Mountains. Minimum
relative humidity values will fall considerably from what has been
seen the last few days.

Thursday through Saturday... Dry conditions continue through much of
this period, with lighter winds. Some moisture returns by Saturday,
with a slight chance of showers and thunderstorms over the eastern
zones.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 14, 9:12 AM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
912 AM MST Mon Aug 14 2017

AZZ010>018-038>040-150200-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Oak Creek and Sycamore Canyons-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
912 AM MST Mon Aug 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and early
evening generally along and east of a Page to Flagstaff to Payson
line. Some of the storms could become strong or locally severe,
with hail and gusty winds. Locally heavy rainfall and flooding
could develop in a few locations due to storms moving repeatedly
over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Much drier air will end the chance of thunderstorms over most of
northern Arizona Tuesday through at least Friday. A slight chance
of storms returns to the region for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 14, 1:31 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
131 PM MST MON AUG 14 2017

AZZ013-142100-
Little Colorado River Valley in Navajo County-
131 PM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY SOUTH OF
HOLBROOK UNTIL 200 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Holbrook, or 31 miles southeast of Winslow, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holbrook and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3473 11029 3486 11035 3496 11010 3476 11003
TIME...MOT...LOC 2030Z 249DEG 11KT 3480 11024

MCT
Special weather statement, Aug 14, 4:20 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST MON AUG 14 2017

AZZ017-142345-
White Mountains-
420 PM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST OF PINETOP-LAKESIDE
AREA IN APACHE AND NAVAJO COUNTIES UNTIL 445 PM MST...

At 418 PM MST, Doppler radar was tracking a strong thunderstorm near
Hondah, or 14 miles southeast of Show Low, moving northeast at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hondah, Lake Of The Woods--Pinetop-lakeside, Pinetop Country Club,
Los Burros Campground, Mcnary and Brown Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 10984 3401 10998 3426 10988 3418 10965
TIME...MOT...LOC 2318Z 203DEG 19KT 3410 10986

MCT

The radar

The Flagstaff radar (KFSX), 132 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
August 14, 4:53 PM MST
Where
Navajo County, 2.29 mi E of Indian Pine to 5.15 mi ENE of Indian Pine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.080, -109.890

A thunderstorm produced quarter sized (1 inch in diameter) hail with very heavy rain. Some stones were larger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720665.